Wednesday, September 3, 2014
Nonadherence to treatment of latent TB
About ten years, I tested postive to TB. I was prescribed a medication for this. However, I did not take the medication consistently. Can I be retreated for latent TB? I recently found out that if left untreated, latent TB can become active TB. Although only contracted in roughly one in every ten latent TB sufferers, I am very concerned that my latent TB may become active at some future point in my life. Can being retreated for this, significantly reduce or even eliminate my ten percent chance of developing TB? I ask this as I was once informed that noncompliance to an initial latent TB treatment regimen would make later treatment of this futile. Unfortunately, this was before I knew that latent TB or exposure to TB could become active as I was never explicitly told that nonadherence to treatment could ensue in one actually developing TB.
If you are an otherwise healthy person who inhaled TB germs and became infected about ten years ago, discovered because of that positive TB skin test, you had ~5-7% chance of becoming sick with TB during the year or two after becoming infected. People newly infected with TB should take medications to kill off the TB germs as soon as they find out about the positive TB skin test, because the benefit of protection from TB disease, as compared to the risk of side effects of the medication, is greatest then.
However, after being infected with TB for a few years, an otherwise healthy person has less than 1% chance per year of becoming sick because of TB. So the risk-benefit ratio shifts to being less beneficial, at least for people with healthy immune systems, and treatment of latent TB infection is considered optional. But let's say you have diabetes, or kidney failure, or have to take immunosuppressive medications such as prednisone daily, or have a bone marrow or solid organ transplant, or have HIV infection. Then, your chances of getting sick because of your old TB infection are high enough to justify taking treatment of TB infection. Talk with your doctor about it.
Lisa A Haglund, MD
Associate Professor of Clinical Medicine
College of Medicine
University of Cincinnati